Maine, 2018Flash Flood in Maine, July 26, 2018
July 26, 2018 · NWS GYX · 1 event in 1 county or zone
Showers and thunderstorms developed in a very hot and humid air mass that was in place over the region on the afternoon of July 26th. Precipitable water values around 2 inches resulted in very heavy rainfall rates with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in a very hot and humid air mass that was in place over the region on the afternoon of July 26th. Precipitable water values around 2 inches resulted in very heavy rainfall rates with these storms. Flash flooding was reported in Lewiston and Auburn where 2 to 4 inches of rain fell in less than 3 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 2:10 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 26, 2:10 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Gray ME
310 PM EDT Thu Jul 26 2018
.SYNOPSIS...
A cold front will approach from the west on tonight and will
stall as it moves into the region on Friday. The front will
persist over the region Friday night and will gradually shift
offshore on Saturday. High pressure will build in from the west
Saturday night and Sunday and will shift off the coast on
Monday. High pressure will hold off the coast through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Extensive area of showers and some thunderstorm have developed
in the humid and unstable air mass over the region early this
afternoon across New Hampshire and western Maine. Expect this
activity to produce locally heavy rainfall as it pushes east
through early evening. Can't rule out a rumble of thunder
anywhere in the forecast area...but southern New Hampshire will
see the best potential.
Showers and any thunderstorms will begin to wind down with loss
of heating this evening and looking for clearing late this
evening and overnight. This will likely lead to areass of fog
and stratus developing after midnight. Lows will generally
settle into the lower to mid 60s.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Cold front will approach from the west on Friday and more
showers and thunderstorms will push into northwest zones during
the late morning and early afternoon and will gradually work
thier way to the coast during the afternoon. SPC has the area in
a marginal risk for severe so have added enhanced wording for
heavy rain...gusty winds and small hail. High tomorrow will
range through the 80s to near 90.
Cold front will stall over the area Friday night and
thunderstorms should fade to scattered showers overnight. Will
see another warm and muggy night with lows in the 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
A cold front will slowly move off the coast Saturday. Showers
and thunderstorms will develop during the day as the front will
be slow to move to our east. The day may begin with some fog and
stratus and then burn off later in the morning.
Sunday should be a fine day with lower dewpoints warm temps and
sunny skies. The humidity begins to increase Monday and Tuesday.
There is a low chance of a shower on Tuesday afternoon. Low
pressure will track to the west of the forecast area Wednesday
bringing the very humid air and the chance of showers and
thunderstorms back into the picture. Models suggest that the
cold front may stall over or near the forecast area which would
continue the chance of showers and thunderstorms into Thursday
and Friday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term...Areas of IFR/LIFR ceilings and vsby in areas of fog
and Stratus overnight. Becoming VFR on Friday with areas of
MVFR/IFR ceilings and vsby in afternoon showers and
thunderstorms. VFR Friday night with areas of IFR/LIFR
ceilings/vsby in fog and Stratus.
Long Term...
Expect mostly VFR through Tuesday. MVFR/IFR possible in any
showers or thunderstorms Saturday afternoon. Also MVFR/IFR
possible Saturday morning in fog/stratus.
&&
.MARINE...
Short Term...No flags.
Long Term...Expect winds and seas to remain below small craft
criteria through Tuesday. Southwest wind should increase with
building seas Wednesday and Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory for hazardous seas until 8 AM EDT
Friday for ANZ150-152-154.
&&
Hazardous weather outlook, Jul 26, 2:16 PM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 PM EDT Thu Jul 26 2018
MEZ007>009-012>014-018>028-NHZ001>015-271930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
316 PM EDT Thu Jul 26 2018
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This Afternoon and Tonight.
Showers and a few thunderstorms are possible today. Any
thunderstorms could produce heavy rainfall, with localized flooding
possible in persistent storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance of thunderstorms Friday afternoon through Saturday
as a cold front moves through the region. Damaging winds will be
possible in the stronger storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-271930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 PM EDT Thu Jul 26 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Areas of dense fog, especially along midcoast areas, will continue
as a tropical air mass remains in place across the cold Gulf of
Maine.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Androscoggin
- When
- July 26, 3:05 PM EST to 5:15 PM EST
- Where
- Androscoggin County, 1.18 mi ENE of Lewiston to 1.19 mi E of Auburn
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.104, -70.177
Thunderstorms dropped 2 to 4 inches of rain in less than 3 hours in Lewiston causing flooding on Ash and Bates Streets, flooding the Greyhound bus terminal where water reached a depth of 3 feet. Route 126 at Stanley Street was also flooded. In Auburn, 6 to 18 inches of flowing water was reported on multiple streets in the vicinity of Court Street, Union Street and Minot Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Lightning Strikes in Florida, July 26, 20181 injured · $75,000 · 3 events
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
- Hail and Damaging Wind in Montana, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775299.